North Dakota, 2005

Flooding in North Dakota, September 1 to 30, 2005

September 1 to 30, 2005 · NWS FGF · 3 events in 3 counties and zones

75 feet MSL. 30 feet MSL by the end of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Devils Lake began the month around 1448.75 feet MSL. The lake level slowly dropped throughout the month, reaching a level around 1448.30 feet MSL by the end of the month. Roughly 300 cfs continued to flow from Devils Lake into Stump Lake, through the Jerusalem Coulee. Stump Lake began the month around 1432.7 feet MSL and ended the month around 1433.6 feet MSL. The cities of Petersburg, Michigan, and Lakota continued to battle high water issues, mostly due to the rising Stump Lake. The fresh water transmission line for the city of Devils Lake remained under water and in danger of failure. This line was not designed to withstand the high water pressure from Devils Lake. The Devils Lake levee project was nearly complete, which will protect the city of Devils Lake to 1460 feet MSL (or 1454 feet MSL with wave action).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 8:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 31, 8:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
935 PM CDT WED AUG 31 2005

.DISCUSSION...WINDS HAVE DECOUPLED FROM THE SURFACE WITH THE
SETTING SUN IN SPITE OF AN APPARENTLY WELL MIXED BOUNDARY LAYER
AND AT LEAST 50 KNOTS OF LOW LEVEL JET MIXING DOWNWARD. IN ANY
CASE HAVE GLADLY ACCEPTED THE DECOUPLED JET AND CANCELLED THE
WIND WARNING AND ADVISORY FOR TONIGHT. STRONGEST WINDS CONTINUE
ACROSS THE NORTH PORTION BUT GUSTS TO 40 MPH HAVE BECOME
INCREASINGLY ISOLATED.

SHOWERS OVER SOUTHWEST MB ARE HAVING A HARD TIME MOVING TOWARDS
THE AREA...DUE IN PART TO SUCH A WELL MIXED BOUNDARY LAYER. RUC
DOES DEVELOP A LITTLE BETTER 700 MB UPWARD MOTION THIS EVENING SO
WILL LEAVE THE SLIGHT CHANCE OF SHOWERS AS IS. THINK THEY WILL
SKIRT THE NORTHERN ND/MN BORDER THOUGH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Aug 31, 6:06 AM CST, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
706 AM CDT WED AUG 31 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
706 AM CDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE MORNING
HOURS ACROSS THE ENTIRE AREA...SHIFTING EAST OF THE RED RIVER
VALLEY BY AFTERNOON. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Local storm report, Aug 31, 6:28 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
728 PM CDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST DEVILS LAKE             48.11N 98.87W
08/31/2005  63 MPH           RAMSEY             ND   AWOS

            63 MPH WIND GUST RECORDED BY DEVILS LAKE AWOS

&&

BRAMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Ramsey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ramsey forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
47.050, -100.533

Flood, Benson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Benson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Flood, Nelson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nelson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474122, 5474123, 5474124.